Ohio, 2008

Flooding in Ohio, March 19 to 20, 2008

March 19 to 20, 2008 · NWS PBZ · 11 events in 6 counties and zones

Low pressure moving across the Ohio Valley brought heavy rains of over 2 inches to eastern Ohio, western Pennsylvania and northern West Virginia. This brought many streams out of their banks and produced flooding of roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving across the Ohio Valley brought heavy rains of over 2 inches to eastern Ohio, western Pennsylvania and northern West Virginia. This brought many streams out of their banks and produced flooding of roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 19, 2:28 AM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Mar 19, 2:28 AM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 AM EDT WED MAR 19 2008

.SYNOPSIS...
A STORM SYSTEM WILL RIDE UP THE OHIO RIVER VALLEY TODAY ALONG A
STATIONARY FRONT. RAIN WILL CONTINUE ACROSS MOST OF THE REGION,
THOUGH SOUTHERN AREAS, ESPECIALLY OVER WEST VIRGINIA AND MARYLAND,
WILL HAVE A BREAK FROM THE RAIN THIS MORNING.  AS THE STORM SYSTEM
APPROACHES THIS AFTERNOON, A FEW THUNDERSTORMS ARE POSSIBLE. BEHIND
THE SYSTEM TONIGHT, RAIN WILL TURN TO SNOW SHOWERS AND FLURRIES BY
THURSDAY MORNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC FNT ALONG NORTHWEST BORDER OF CWA. AS SFC LOW MOVES ALONG IT,
IT CONTINUES TO PUSH THE PCPN NORTH. THIS IS INDICATED ON MODELS
ESPECIALLY THE NAM. PCPN WILL PROBABLY MOVE AS FAR N AS PHD TO PIT AND
THEN COME BACK WITH THE LOW. KEEPING FFA...THOUGH NOT AS CONFIDENT
IN FLOODING. TEMPS MAY SOAR THIS AM ACROSS WV...SO TRIED TO FIGURE
THIS IN. KEPT TSRA IN FCST THIS AFTN ACROSS MUCH OF FA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
QUICK COATING OF SNOW POSSIBLE BEHIND FNT ALONG WITH GUSTY WINDS.
SHSN TAPERS LATE THU INTO FRI AM. PROBABLY CLDY MOST OF DAY SO
COLD ADVECTION SHOULD RULE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CLIPPER SYSTEM CROSSES JUST SOUTH OF PA FRIDAY NIGHT INTO SATURDAY
MORNING...WITH SUFFICIENT LIFT AND MOISTURE NORTH OF IT TO PRODUCE
UP TO A QUARTER OR THIRD OF AN INCH OF QPF. GIVEN THE PROJECTED
TRACK OF THIS LOW AND THE RESULTANT THERMAL PROFILE MUCH OF THE
PRECIP COULD FALL IN THE FORM OF SNOW. THEREFORE...A LIGHT
SNOW ACCUMULATION IS POSSIBLE. THE SATURDAY NIGHT THROUGH
MONDAY...COULD REMAIN UNSETTLED AS A SERIES OF DISTURBANCES PASS
THROUGH. GFS INDICATING A CLIPPER SYSTEM FOR TUESDAY...WITH COULD
BRING MORE ORGANIZED PRECIPITATION.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
WARM FRONT STRETCHED ALONG THE OHIO RIVER IS FORECAST TO MAKE SLOW
NORTHERLY PROGRESS THIS MORNING AS A SURFACE LOW MOVES UP THE OHIO VALLEY.
EXPECT AXIS OF HEAVIEST PRECIPITATION TO CONTINUE SHIFTING NORTHWARD
AS THE NIGHT/MORNING PROGRESSES.

PORTS TO THE SOUTH OF PIT ARE VFR AS OF 06Z WITH MVFR ELSEWHERE IN
RAIN/FKL ONLY IFR REPORT. THESE CONDITIONS WL GENLY PERSIST
THROUGH DAYBREAK WITH DETERIORATION THEREAFTER AS SURFACE LOW
DRAWS CLOSER. BY WEDNESDAY EVE...AT LEAST MVFR WILL CONTINUE WITH
SHOWERS BUT WITH WIND SHIFTING TO THE NORTHWEST WITH GUSTS
CONSERVATIVELY PROGGED AROUND 30 KTS FOR THE MORNING ISSUANCE.

COLD ADVECTION ON WEDNESDAY NIGHT WILL TURN ANY PRECIPITATION TO
SNOW, BUT POPS WILL BE DECREASING UNDER BUILDING HIGH PRESSURE.

COLD AIR STRATOCUMULUS SHOULD LIFT INTO THE MVFR RANGE DURING THE
DAYTIME THURSDAY...WITH SNOW SHOWERS DISSIPATING. CONDITIONS FRIDAY
INTO THE WEEKEND SHOULD BE MVFR OR VFR AS MODELS SHOW A FAST MOVING
LOW PRESSURE SYSTEM PUSHING EAST THROUGH THE UPPER OHIO VALLEY.

&&

.HYDROLOGY...
A BROAD AREA OF RAIN WILL REMAIN STALLED ACROSS THE REGION THROUGH
WEDNESDAY CAUSING SIGNIFICANT RISES ON MANY DISTRICT RIVERS. BASIN
AVERAGE RAINFALL IS FORECAST TO RANGE FROM 1.00 TO 2.5 INCHES.
NUMEROUS LOCATIONS WILL REACH ALERT STAGES. AT THIS TIME...FLOODING
IS FORECAST ACROSS PORTIONS OF THE MUSKINGUM BASIN...MONOGAHELA...OHIO
AND THE ALLEGHENY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ007>009-013>016-
     020>023-029>032.
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ001>004-012.

&&
Hazardous weather outlook, Mar 19, 4:06 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 AM EDT WED MAR 19 2008

OHZ039>041-048>050-057>059-068-PAZ007>009-013>016-020>023-029-030-
WVZ001>003-200915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MERCER-VENANGO-FOREST-LAWRENCE-
BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
506 AM EDT WED MAR 19 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ONE INCH OF RAIN.

MDZ001-WVZ021>023-041-200915-
GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
506 AM EDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. THE PRIMARY
THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ069-PAZ031-032-WVZ004-012-200915-
MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-
506 AM EDT WED MAR 19 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

FLOOD WATCH.  ALSO, THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS.
THE PRIMARY THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ONE INCH OF RAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Muskingum

When
March 19, 8:00 AM EST to 3:00 PM EST
Where
Muskingum County, 1.27 mi WSW of Cannelville to 0.47 mi SW of Cannelville
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
39.810, -82.020

County officials reported streams out of their banks from along Cannelville Rd and Athens Rd with roads flooded.

Flood, Muskingum

When
March 19, 8:00 AM EST to 2:00 PM EST
Where
Muskingum County, 1.02 mi WNW of Adams Mills to 1.07 mi NW of Adams Mills
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
40.153, -81.969

A county official reported SR 16 flooded near Adams Mills.

Flood, Carroll

When
March 19, 1:15 PM EST to 9:00 PM EST
Where
Carroll County, 0.19 mi WSW of Leesville Res to 0.11 mi SSW of Leesville Res
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.479, -81.224

Emergency management reported road flooding along Conotton Creek.

Flood, Carroll

When
March 19, 1:15 PM EST to 9:00 PM EST
Where
Carroll County, 0.69 mi N of Malvern to 0.93 mi NE of Malvern
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.690, -81.180

Emergency management reported flooding along Sandy Creek.

Flood, Tuscarawas

When
March 19, 1:23 PM EST to 11:30 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia to 0.94 mi ENE of Southside
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
40.490, -81.440

An NWS COOP observer reported streams out of their banks causing roads to flood.

Flood, Harrison

When
March 19, 1:40 PM EST to 10:00 PM EST
Where
Harrison County, 5.05 mi WSW of Tippecanoe to 3.09 mi WSW of Tippecanoe
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.250, -81.372

Emergency management reported flooding on Rt 258 along Laurel Creek west of Tippecanoe.

Flood, Harrison

When
March 19, 1:40 PM EST to 10:00 PM EST
Where
Harrison County, 1.29 mi E of Conotton to 1.07 mi WNW of Scio
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.421, -81.126

Emergency management reported SR 151 between Scio and Conotton closed due to flooding.

Flood, Noble

When
March 19, 2:30 PM EST to 4:30 PM EST
Where
Noble County, 0.53 mi E of Caldwell to 0.79 mi ENE of Caldwell
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
39.750, -81.510

The public reported streams and creeks over roads in and around Caldwell.

Flood, Muskingum

When
March 19, 3:00 PM EST to 5:00 PM EST
Where
Muskingum County, 0.85 mi NW of Otsego to 0.85 mi E of Otsego
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.128, -81.782

Law enforcement reported SR 83 closed by flooding along Wills Creek south of Coshocton.

Flood, Guernsey

When
March 19, 3:30 PM EST to 5:30 PM EST
Where
Guernsey County, 0.53 mi E of Pleasant City to 0.64 mi WNW of Pleasant City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.900, -81.540

Guernsey Highway dept reported flooding along SR 146 AND SR 821.

Flood, Carroll

When
March 19, 4:20 PM EST to March 20, 1:30 AM EST
Where
Carroll County, 0.86 mi NE of Minerva to 0.6 mi NE of Minerva
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.740, -81.091

A trained spotter reported Sandy Creek out of its banks near Minerva.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87858, 87861, 87863, 87864, 87866, 87868, 87869, 87872, 87874, 87875, 87877.